Monoclonal IgG4 antibodies (mAbs) targeting cell programmed cell death-1 (PD-1) receptor are approved for use in malignant melanoma, and other various cancer types. Pembrolizumab and Nivolumab are the main drugs of this class used to therapeutically enhance antitumor immune responses. While these drugs have demonstrated a beneficial effect in patient treatment, they are not without immune-related adverse events (irAE’s).
Methods : Case report and literature review.
We present a 64-year-old female with a history of type 2 diabetes mellites well ocntrolled on Metformin and lifestyle modification, and metastatic bladder cancer treated with Pembrolizumab for adjuvant therapy who presented to the emergency department several days after a third dose of therapy with persistently elevated blood sugars in 500s. Labs were remarkable for glucose of 570 and bicarb 16. Patient was initially stabilized and discharged on home regimen.. She presented few days later with similar symptoms at which time glipizide was added to her regimen and discharged.The patient represented to the ED third time when she was treated with intravenous insulin and fluids and admitted to the intensive care unit after being confirmed with diabetic ketoacidosis. Patient was stabilized and discharged on insulin at this time with endocrinology consultation as outpatient.Further work up was done to evaluate hyperglycemia as her HbA1c was 5.4. C-peptide was found to be < 0.1ng/ml, insulin antibody <0.4 units/ml, Islet cell Ab IgG<1.4, Glutamic Acid Decarboxylase Ab >250.0 IU/ml and IA-2 Ab <0.8units/ml. She was continued on insulin regimen.
Discussion : Here we present a case of immunotherapy-induced type 1 diabetes mellitus in a patient with a longstanding history of type 2 diabetes mellitus. She presented to a local emergency department several times in diabetic ketoacidosis which was not recognized as a possible adverse reaction to the PD-1 immunotherapy which she was receiving. As the use of these medications increases in use it is important to recognize the potentially life-threatening presentations.
Conclusion : This case demonstrates a rare side effect of PD-1 immunotherapy. As the use of these medications becomes popular within the oncology community, the need to have ancillary providers become aware of this possible presentation is crucial as DKA and autoimmune insulin dependent diabetes can be fatal to patients.
University of New England
Polyxeni is a fourth year medical student at UNE
Assistant professor of medicine
Tufts University Medical Center
Mumtaz Yaseen is assistant Professor of medicine at Tufts University Medical Center in Boston Massachusetts.